Antiepileptic Drug Switching and Epilepsy-related Events in Subjects with Epilepsy: A Case-Control Analysis of Health Insurance Claims Data
MetadataShow full item record
Background: Epilepsy is frequently debilitating and switching between bioequivalent antiepileptic drugs (AEDs) with narrow therapeutic index remains controversial. Methods: We investigated the association between A-rated switching and emergent treatment for an epilepsy-related event over a 1-year period using recent claims data from the Truven Health MarketScan® Commercial Database. Cases and matched controls with a diagnosis of epilepsy were identified using emergency services and inpatient visits or outpatient visit claims, respectively. Cases and controls were matched using a 1:1 ratio for age within 5 years of the case's age and seizure diagnosis category. The exposure was defined as an A-rated switch of an AED during the 90 days prior to index date. Adjusted analyses controlled for matching, sex, AED type (older vs. newer AEDs), Deyo-Charlson comorbidity index score, and total number of AED prescription filled. Results: 1,873 of 7,843 (24%) cases and 1,566 matched controls (20%) experienced an A-rated switch. The unadjusted odds of an epilepsy-related event were 1.26 for switchers (95% CI: 1.17-1.36), and after controlling for all confounders, 1.15 (95% CI: 1.06-1.25). Compared with other AEDs, switching of carbamazepine and phenytoin is associated with increased risk of epilepsy-related events. Discussion: Individuals with epilepsy who switch between A-rated formulations of AEDs are more likely to experience an emergently treated epilepsy-related event compared with individuals who do not switch. Compared with newer AEDs, switching of some older AEDs such as carbamazepine and phenytoin is associated with increased risk of epilepsy-related events. Effective management of epilepsy requires clinicians, pharmacists, and patients to understand the factors associated with bioequivalent medication substitutions. Physicians and pharmacists should actively seek to prevent switching of anti-epileptic medications once patients are stabilized on a specific product - whether branded or generic version. Such switching increases the odds of an epileptic event.